Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Salt Lake City, UT

July 17, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2018, 6:31 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 6:31 PM MDT (00:31 UTC)
Expired
Jul 17, 2018, 9:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS55 KSLC 180031
FFWSLC
UTC025-180330-
/O.NEW.KSLC.FF.W.0034.180718T0031Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
631 PM MDT TUE JUL 17 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Kane County in southern Utah...

* Until 930 PM MDT
    
* At 628 PM MDT, Doppler radar indicated intense thunderstorms 
  producing heavy rain over Kanab Creek and the city of Kanab, 
  tributaries flowing into Kanab Creek, and Johnson Wash. Flash 
  flooding is imminent.

* Rainfall estimates of up to one inch has fallen in the lower Kanab 
  Creek Drainage in a short period of time.

* If you are in these locations, take action to ensure safety.

* Some locations that will experience flooding include...
  Kanab.

LAT...LON 3722 11222 3700 11234 3700 11271 3720 11271

$$

Dewey/McInerney
1 follow-up statement
887 
WGUS75 KSLC 180324
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
924 PM MDT TUE JUL 17 2018

UTC025-180334-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-180718T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
924 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 930 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3722 11222 3700 11234 3700 11271 3720 11271

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:56 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 3:56 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Tue Jul 17 2018

.SYNOPSIS...High pressure will strengthen for the mid-week period,
bringing a drying trend to the state. Moisture will slowly creep
north late in the week into the weekend.

&&

.SHORT TERM (Through 06Z Saturday)...The jet on the backside of
the trough that moved across northern Utah last night is still
creating some lift across far northern Utah this afternoon.
However, moisture is becoming less available so believe isolated
showers and thunderstorms will end before sunset. Farther east and
south in the deeper moisture thunderstorms are firing up once
again this afternoon and are tracking more southeast today vs
south or southwest which has been problematic for flash flooding
since many tributaries are oriented north to south over the
western half of Kane County and Washington County.

There does not appear to be any relief in the deep moisture over
the south the next few days but the flow does become nearly
stagnant Wednesday into Thursday as the center of the 500mb ridge
moves overhead. This may inhibit the strength of the thunderstorms
as they will be vertically stacked, meaning the updraft ends up
being directly under the downdraft once it forms which will kill
the updraft. These are called pulse storms because they don't last
long. By late Thursday the flow aloft becomes more southeast
aloft across southwest Utah as the ridge moves to the 4 corners
region and farther east. This ridge position opens the door for
monsoonal moisture to stream northward Friday and beyond.

The hottest temperatures are expected across northern Utah
Wednesday as the 700mb temps flirt with 17-18C. The 700mb temps
will tend to lower a tad Thursday and Friday as more moisture
enters the picture. Southern Utah will have nearly similar
temperatures each day and 700mb temps remain nearly constant.

.LONG TERM (After 06Z Saturday)...With the ridge axis firmly in
place over Texas by Saturday morning, monsoonal moisture continues
to stream northward into the forecast area over the weekend. While
GFS PWAT values are not as impressive as past runs, much of the area
remains in 0.75 to 1 inch into Monday. Maintaining confidence in
convective activity throughout the weekend, with temps a bit above
seasonal norms.

Global models differing in extent of drying early in the workweek,
as such have left slight chance/chance of PoPs into Day 7. Expecting
temps to be riding along seasonal norms for the north, a bit above
in the south.

&&

.AVIATION...Conditions at the KSLC terminal are expected to remain
at VFR through the evening. North winds in place are expected to
shift to the south between 03-04z, with a small chance that nearby
showers create gusty erratic winds before 03z.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
occur over the eastern and southern portions of fire district this
evening and then mainly over southern Utah Wednesday and Thursday.
Moisture will spread northward Friday into northern Utah and there
could be dry lightning along the leading edge of this moisture,
but looks to be brief if it does occur. Elevated RH values will
remain over the south through the forecast period. However, min
RH values have dropped into the lower teens across northwest deserts
today and this should spread into the northern portions of the
western valleys Wednesday and possibly into Thursday. Rh values
are expected to come up through the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Verzella
AVIATION...Dewey
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 17, 1:00 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      9 ENE KANAB             37.11N 112.38W
07/16/2018                   KANE               UT   PUBLIC

            LARGE DEBRIS FLOW FROM A FLASH FLOOD IN JOHNSON WASH
            FLOWING SOUTH TOWARD HIGHWAY 89.

&&

CDEWEY
Local storm report, Jul 17, 1:04 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
104 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     FLASH FLOOD      14 NE KANAB             37.21N 112.38W
07/16/2018                   KANE               UT   PUBLIC

            DEBRIS FLOW FROM FLASH FLOOD IN JOHNSON WASH WITH LARGE
            LOGS FLOWING SOUTH.

&&

CDEWEY
Local storm report, Jul 17, 1:12 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      1 NW KANAB              37.05N 112.54W
07/16/2018                   KANE               UT   PUBLIC

            PUBLIC REPORTS FLOODED ROADWAYS WITH WATER RUSHING OVER
            ROADS AND COVERING INTERSECTIONS AT THE MOUTH OF KANAB
            CREEK IN TOWN.

&&

CDEWEY
Local storm report, Jul 17, 2:25 PM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DEBRIS FLOW      10 S DUCHESNE           40.03N 110.39W
07/17/2018                   DUCHESNE           UT   DEPT OF HIGHWAYS

            MUD AND DEBRIS ABOUT 3 FEET DEEP FLOWED ACROSS US-191 AT
            MP 284, WITH RADAR REPORTING AN INCH STORM TOTAL OVER
            CANYON BY 1PM. EVENT LIKELY OCCURED BETWEEN 1 AND 130 PM,
            REPORTED BY UDOT SHED SUPERVISOR.

&&

LVERZEL
Special weather statement, Jul 17, 4:21 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT TUE JUL 17 2018

UTZ010-012-013-172300-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
421 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EMERY AND SOUTH
CENTRAL CARBON COUNTIES UNTIL 500 PM MDT...

At 420 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Wellington, or near Price...moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible, along
with brief intense rainfall.

Locations impacted include...
Wellington, Sunnyside and East Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3953 11083 3964 11065 3953 11035 3933 11059
TIME...MOT...LOC 2220Z 312DEG 12KT 3960 11071

GM
Special weather statement, Jul 17, 5:46 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
546 PM MDT TUE JUL 17 2018

UTZ010-013-180030-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
546 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
630 PM MDT...

At 545 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles northwest of Green River...moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Green River, Woodside and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3897 11010 3899 11011 3898 11015 3895 11015
      3881 11047 3920 11065 3930 11036 3905 11014
      3900 11015 3900 11010 3898 11008
TIME...MOT...LOC 2345Z 337DEG 18KT 3916 11047

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:30 PM MDTFlash Flood WarningSLCKane3 hr
Jul 17, 6:44 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 17, 7:30 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.